I developed hives whem i had a miscarriage last december, i am now 9 weeks pregnant & i have had hives since just before i found out. Is it possible that im allergic to something with the pregnancy? Any suggestions? Ive heard of pupps & it seams to appear later usually. The hives are getting worse :(
As you have learned, PUPPS is usually seen in the 3rd trimester but I suspect that your rash may be a variant of PUPPS. A specific cause of urticaria is found in less than 50% of the cases but in your case, with urticaria having occurred not once but twice in the same circumstance of pregnancy, it is hard to deny a relationship between the two. I suggest that you speak with your obstetrician about this and if he/she is reluctant to have you take systemic medication during this stage of pregnancy, it may be possible to treat the rash topically. I cannot and do not recommend any therapy but have attached an abstract from the medical literature that speaks to this approach and I provide it so that you might discuss it with your doctor.. But, under no circumstances should you initiate this or any other therapy for urticaria without discussing it with your doctor.
Pruritic Urticarial Papules and Plaques of Pregnancy (PUPPS) is a rash that affects approximately one out of every two hundred pregnancies. It is the most common of all pregnancy related skin rashes and is most commonly compared to hives. It comes on suddenly and can be extremely itchy. PUPPS starts in the stomach region but can spread to the extremities. Thankfully, PUPPS has never been found to have any lasting effects to the mother or her unborn child. The worst thing about this disease is that it is more of nuisance than anything else.
TitlePruritic urticarial papules and plaques of pregnancy wholly abated with one week twice daily application of fluticasone propionate lotion: a case report and review of the literature. [Review] [23 refs]
SourceDermatology Online Journal. 14(11):4, 2008.
AbstractPruritic urticarial papules and plaques of pregnancy (PUPPP) is among the most common dermatoses of pregnancy. Most reports of the effective treatment of PUPPP involve high potency topical corticosteroids or oral steroids. Many authorities have noted cases of PUPPP whose resolution followed parturition. A few have noted that PUPPP can arise and resolve the third trimester. A 36-year-old prima gravida at 38 weeks of gestation presented with a 2-week history of a pruritic papular abdominal eruption. She used fluticasone propionate 0.05 percent lotion twice a day. One week after starting this medication, the pruritus had resolved and the erythema/urticaria had abated; the pigmentary alteration had improved, but still remained. The PUPPP did not return after parturition. PUPPP can abate entirely during pregnancy. Fluticasone propionate 0.05 percent lotion, a class 5 (low-medium potency) corticosteroid, has a benign side effect profile and should be considered for the treatment of PUPPP during pregnancy. [References: 23]
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.